Question from England, AR: I recently had botox in my forehead & above the eyebrows. I use facial toners for saggy skin around the eye & jowls etc. It could be psychological but I felt it helped. I read articles recommending using facial toners in conjunction with botox to prevent muscle atrophy as a result of botox, even if it only targeted the surrounding non-botoxed muscles. Not much was injected so I still have some movement. How long after the injections can I use these devices & is there a risk of the botox moving?
Answer from Dr. Dean Kane, Board Certified Plastic Surgeon from Baltimore: Expression appearances are created when muscles which are attached from the bone to the skin produce dynamic furrows, wrinkles and lines. Permanent lines in the skin develop from the continuous creasing and thinning of the skins various layers.
Botox and Dysport are muscle relaxing medications injected cosmetically in micro amounts to relax and reduce dynamic wrinkles and lines created by over-used expression muscles. The “Facial Toners” you speak of are electrical stimulators of the underlying muscles to create an increased tone or contraction with the desired effect to shorten or “tighten” the skin. Skin does not tighten in this manner. Skin will only “shrink-wrap” with the created rejuvenating effects of forming collagen, elastin and other molecules which are lost with aging, sun-damage or disease. Facial Toners may in fact worsen the dynamic creasing of the skin resulting in wrinkles and lines. Retinoids with their ability to stimulate production of these molecules and lasers which heat the molecules to shrink or form collagen-scar result in a tighter appearing skin. As you can understand then, Botox and Facial Toners produce opposite effects. These and proper skin care, chemical peels and lasers all have different actions on the skin. There are trade-offs to each option and these should be presented to you following a proper consultation by a well experienced and Board Certified Plastic Surgeon, Facial ENT or Dermatologist. I hope this was helpful! All the best!